• Logo
  • SBMUJournals

Characteristics of Methadone Intoxicated Children Presenting to Emergency Department; a Cross Sectional Study

Parvin Kashani, Saeed Safari, Hamidreza Hatamabadi, Ali Arhami Dolatabadi, Mohammad Manouchehrifar, Maryam Dokht Tabrizi
232

Views

PDF

Abstract

Introduction: Each year a large number of patients present to emergency departments (EDs) following accidental or intentional poisoning with methadone. This study was designed with the aim of demographic evaluation of methadone poisoning in children presenting to ED and proposing preventive measures to parents and the healthcare system. Methods: This cross sectional study was carried out on children under the age of 12 years presenting to ED of a poisoning referral center. Demographic characteristics of the child and parents, cause of poisoning, form of drug consumed, dose consumed, the symptoms of the child on admission, clinical examination, laboratory findings, and final outcome were recorded and reported using descriptive statistics. Results: 179 cases were studied (59.2% boys). Cause of consumption was accidental in 175 (97.8%) cases and consumed drug dose was unknown in 53 (53.6%) cases. On admission 6 cases were in deep coma, 133 (74.3%) had miotic pupils, and 52 (29.1%) were affected with respiratory apnea and cyanosis. In 132 (73.8%) cases drugs were obtained from unapproved stores and form of drug consumed was syrup in 146 (81.6%) cases. 177 (98.9%) cases were discharged after 2 or3 days and 2 (1.1%) cases died. Conclusion: Based on the results of the present study, most cases of methadone poisoning were accidental, in children residing in poor and middle-class areas, with parents who had a low level of education and had obtained the drug from unapproved stores and stored it in improper containers or at improper places. Only 64.8% of the parents were educated regarding drug storage.


Keywords

Poisoning; pediatric emergency medicine; methadone; accident prevention; toxicity tests, acute

References

Gibson JC, Vulliamy A. Accidental methadone poisoning in children: A call for Canadian research action. Child abuse & neglect. 2010;34(8):553-4.

Alotaibi N, Sammons H, Choonara I. Methadone toxicity in children. Archives of Disease in Childhood. 2012;97(5):e1.

Zamani N, Sanaei-Zadeh H, Mostafazadeh B. Hallmarks of opium poisoning in infants and toddlers. Tropical doctor. 2010;40(4):220-2.

LoVecchio F, Pizon A, Riley B, Sami A, D'incognito C. Onset of symptoms after methadone overdose. The American journal of emergency medicine. 2007;25(1):57-9.

Fonseca F, Marti-Almor J, Pastor A, Cladellas M, Farré M, de la Torre R, et al. Prevalence of long QTc interval in methadone maintenance patients. Drug and alcohol dependence. 2009;99(1):327-32.

C Martin T, Rocque M. Accidental and non-accidental ingestion of methadone and buprenorphine in childhood: a single center experience, 1999-2009. Current drug safety. 2011;6(1):12-6.

Esmaeili M, Bayati Z, Gholitabar Z-M. A report of childhood poisoning in Babol. Arch Iranian Med. 2004;7(4):297-9.

Li L, Levine B, Smialek JE. Fatal methadone poisoning in children: Maryland 1992–1996. Substance use & misuse. 2000;35(9):1141-8.

Shadnia S, Rahimi M, Hassanian-Moghaddam H, Soltaninejad K, Noroozi A. Methadone toxicity: comparing tablet and syrup formulations during a decade in an academic poison center of Iran. Clinical toxicology. 2013;51(8):777-82.

Ghorbani F, Salimkhani N, Pakdel S. Methadone Poisoning in Children and some Factors affecting it: A Cross-sectional Study in Tabriz, Northwest of Iran. International Journal of Pediatrics. 2015;3(4.1):725-31.

Sharif MR, Nouri S. Clinical signs and symptoms and laboratory findings of methadone poisoning in children. Iranian journal of pediatrics. 2015;25(1).

Jabbehdari S, Farnaghi F, Shariatmadari SF, Jafari N, Mehregan F-F, Karimzadeh P. Accidental children poisoning with methadone: an Iranian pediatric sectional study. Iranian journal of child neurology. 2013;7(4):32.

Aghabiklooei A, Hassanian-Moghaddam H, Zamani N, Shadnia S, Mashayekhian M, Rahimi M, et al. Effectiveness of naltrexone in the prevention of delayed respiratory arrest in opioid-naive methadone-intoxicated patients. BioMed Research International. 2013;2013.




DOI: https://doi.org/10.22037/emergency.v5i1.18780

Refbacks

  • There are currently no refbacks.